Antibiotics affect the skeleton of a teenager

(ORDO NEWS) — During adolescence, sex hormones cause significant physiological changes. Often this is the development of acne – a skin disease that occurs as a result of blockage of the facial (and not only) follicles.

Someone with acne that is resistant to topical treatments may use systemic antibiotics to relieve symptoms and clear the skin. But medications have side effects, especially for teenagers.

Treatment of acne with systemic antibiotics often requires long-term use sometimes up to two years; however, the consequences of such long-term use of antibiotics are not well understood.

Scientists from the Medical University of South Carolina (MUSC), USA, have shown that there is a strong relationship between the composition of the gut microbiome – the community of microorganisms in the gut – and healthy skeletal maturation.

Long-term use of systemic antibiotics such as minocycline can have unforeseen consequences at a critical stage of bone development in teenagers.

Antibiotics affect the skeleton of a teenager 2
Acne treatment can take years

Treatment of acne with antibiotics

“After long-term systemic minocycline therapy, there are persistent changes in the gut microbiome that lead to reduced bone maturation,” explains Matthew Carson, first author of the new study and a PhD student studying the impact of the gut microbiome on skeletal development at the Novince Lab.

“From a clinical perspective, minocycline treatment not only induces changes in the maturing skeleton, the microbiome and skeleton cannot fully recover from such therapy,” added Chad Novins, MD, research fellow and professor in the Department of Dental Sciences at the College of Dentistry.

Carson and Novins administered a clinically relevant dose of minocycline to mice during pubertal/post-pubertal growth, the equivalent of adolescence in humans.

They found that minocycline therapy did not induce any cytotoxic effects or anti-inflammatory response; however, there have been changes in the composition of the gut microbiome that have caused reduced bone growth and impaired skeletal maturation.

Data have shown that long-term minocycline therapy interferes with the ability of the gut microbiome and skeletal system to recover to a stable state even after acne treatment is discontinued.

Antibiotics affect the skeleton of a teenager 3
Antibiotics must be prescribed to the person by a specialized doctor

Influence of antibiotics

“What’s really interesting is if you cause changes in the microbiome during this teenage phase, when everything is just approaching a stable adult state, you will have a profound effect on the maturing skeleton,” Carson explained.

During puberty, up to 40% of peak bone mass increases, which correlates with the maturation of the microbiome.

If the system is disrupted during this critical growth window and peak bone mass is reduced, the individual will be less able to withstand the storm of natural bone loss due to aging. Therefore, disruption of the microbiome during puberty may have long-term implications for skeletal health and fracture risk.

New work by American scientists reinforces the importance of the gut-liver-bone communication network. This shows that systemic minocycline therapy has an unintended, profound and lifelong effect on the skeleton.

“Treatment of teenage mice with minocycline caused a change in the gut microbiome and an alteration in bile acid metabolism,” summarized Matthew Carson. “We found that altering these bile acids inhibits osteoblast function and impairs skeletal maturation.”

Online:

Contact us: [email protected]

Our Standards, Terms of Use: Standard Terms And Conditions.